Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 20, 2018, 4:49 PM EDT for Gwinnett County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 4:49 PM EDT (20:49 UTC)
- Expired
- May 20, 2018, 5:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:05 PM EDT | TSTM WND DMG | 2 Se Berkeley Lake, GA | TREE AND POWER LINES REPORTED DOWN ON A HOUSE NEAR THE INTERSECTION OF BUCKINGHAM PLACE DR. AND CASTLEROCK DR. IN DULUTH, GA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281
WWUS82 KFFC 202049
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT SUN MAY 20 2018
GAZ022-033-034-202115-
North Fulton GA-Forsyth GA-Gwinnett GA-
449 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN FORSYTH
AND GWINNETT COUNTIES UNTIL 515 PM EDT...
At 449 PM EDT...a strong thunderstorm was near Suwanee, or near
Lawrenceville...moving south at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Johns Creek, Duluth, Sugar Hill, Suwanee, Buford,
Norcross and Berkeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3409 8419 3408 8397 3394 8395 3391 8422
TIME...MOT...LOC 2049Z 351DEG 9KT 3400 8407
HAIL...0.25IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 20, 2:57 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 20, 2:57 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 257 PM EDT Sun May 20 2018 .SHORT TERM /Tonight through Monday Night/... Current radar loop shows a few lines of showers and thunderstorms developing across southern and northern portion of our CWA this afternoon. There are a few strong storms along these lines but nothing has gone sever as of yet. Instability indices are very strong for this time of year but there is very little shear for these storm to work with. PWs are also very high ranging 1.4 to 2.0 through the short term across the state. As for the convective activity today...we are not expecting much in the way of severe storms as there is a weak upper level ridge that is persisting across the region and should help to cap any storm development. A weak upper low over the Northeastern Gulf will continue moving slowly Northwestward and become centered over AL by Monday afternoon. This lows movement will keep GA in a very moist pattern with Rain chances increasing Monday and into the extended forecast. This will also increase cloud cover across the region keeping temperatures mainly in the 70s and lower 80s across North and central GA through Tuesday. 01 .LONG TERM /Tuesday through Sunday/... No significant changes seen in the overall, large-scale trends in the medium-range models with this cycle. Region remains in a generally wet pattern through the extended forecast period. Despite moderate destabilization of the atmosphere with diurnal heating each day, lack of a strong forcing mechanism and a weak, somewhat disorganized wind profile will keep chances for anything other than isolated severe thunderstorms quite low. However, ample precipitable water will keep chances for locally heavy rainfall in the picture. All-in-all, few changes made to the previous Long Term Forecast Grids. See previous discussion below. 20 Previous LONG TERM forecast discussion/Monday Night through Saturday/... Really not expecting much of a pattern change through the extended forecast period. The long term forecast period now begins Monday night where a broad scale view of the mid levels reveals a weak ridge of high pressure in place over the Southeast and lower MS Valley as a deep closed low digs into the Great Basin region of the Western US. Despite favoring larger scale forcing for descent underneath the SE ridge...00z guidance depicts a weak area of mid level low pressure under the ridge located across SE AL. This disturbance will likely allow for isolated to scattered showers/isolated rumbles of thunder to linger across the area late into the night...esp across southwest portions of the CWA. This low is expected to slowly meander under the ridge over Georgia Tuesday and through Wednesday. Although this feature should supply some degree of additional forcing for ascent for precip...think overall conditions will be largely diurnal with best coverage during the afternoon and evening both Tuesday and Wednesday...with isolated showers continuing into the overnight. By Thursday...evidence of the weak low becomes less defined with more of a ridge influence in the mid and upper levels. Unfortunately the lower level regime will remain largely unchanged as persistent high pressure over the Atlantic continues to advect a very moist airmass into the region. This will continue the chance for afternoon and evening thunderstorms albeit not quite as widespread. By the end of the week and into the weekend...discrepancy still exists in regards to the development of low pressure across the northern Gulf. While both the 00z EC and GFS show some degree of the remnants of Georgia's early week area of low pressure retrograding into the Gulf and redeveloping...the EC shows a better influx of moisture from the Caribbean. Regardless...both models continue to depict the development of low pressure/troughing in the northern Gulf. In addition...does not really matter whether the system becomes tropical or not...it needs to be understood that this system would have excellent access to deep Gulf moisture and would provide another mechanism for moderate to heavy precip across the region. Will need to carefully watch this system given the persistent wet pattern leading up to its possible development. Kovacik && .AVIATION... 18Z Update... Not much has changed from the 12z TAF. SHRA/TSRA has popped up across the area and will be affecting the TAF locations over the next few hours. These storms should diminish after sunset and pick back up again Mon afternoon with the daytime heating. Winds will stay out of the SE through the period at 10kt or less. Ceilings are VFR now but expecting some MVFR ceilings to move in over night then lift back into the VFR range by 18z to 20z monday. //ATL Confidence...18Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 82 65 81 / 50 40 50 60 Atlanta 67 79 67 80 / 50 50 50 60 Blairsville 62 78 61 78 / 40 50 50 60 Cartersville 66 81 65 82 / 40 50 50 60 Columbus 68 81 68 83 / 40 70 50 70 Gainesville 65 80 65 79 / 40 40 50 60 Macon 67 82 68 82 / 40 50 50 70 Rome 66 81 65 83 / 30 50 50 60 Peachtree City 65 80 66 81 / 50 50 50 60 Vidalia 68 82 68 83 / 30 40 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....20 AVIATION...01
Hazardous weather outlook, May 20, 11:50 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1150 AM EDT Sun May 20 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1150 AM EDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across the area this afternoon and evening. A few storms could be strong with the main hazards being gusty winds, occasional lightning and locally heavy rainfall. Areas receiving persistent heavy rainfall could experience localized flooding, especially along smaller creeks and streams as well as in low-lying, urban and poorly drained areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms can be expected across the area each day through Saturday. On any given day, A few storms could be strong with the main hazards being gusty winds, frequent lightning and heavy rainfall. The best chance for thunderstorms each day will be during the afternoon and evening hours. Localized flooding will also be possible where storms remain over an area for prolonged periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to summit reports of any severe or significant weather and flooding.
In the hours before
Special weather statement, May 20, 3:09 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
309 PM EDT SUN MAY 20 2018
GAZ074-084-201945-
Wilkinson GA-Washington GA-
309 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON AND SOUTHWESTERN
WASHINGTON COUNTIES UNTIL 345 PM EDT...
At 309 PM EDT...a line of strong thunderstorms was along a line
extending from near Oconee to near Jeffersonville...and moving
northeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Irwinton, McIntyre, Toomsboro, Oconee and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3290 8286 3263 8326 3275 8332 3300 8298
TIME...MOT...LOC 1909Z 193DEG 16KT 3290 8298 3267 8327
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 20, 3:30 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT SUN MAY 20 2018
GAZ015-016-023-024-202000-
Banks GA-Hall GA-White GA-Lumpkin GA-
330 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANKS...NORTHEASTERN
HALL...SOUTHERN WHITE AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL 400 PM
EDT...
At 330 PM EDT...a strong thunderstorm was over Mossy Creek, or near
Cleveland...moving south at 10 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cleveland, Lula, Clermont, Raoul, Leaf and Mossy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3462 8364 3458 8364 3455 8362 3453 8363
3451 8367 3443 8361 3445 8360 3445 8359
3447 8357 3439 8355 3440 8390 3462 8389
3464 8365
TIME...MOT...LOC 1930Z 006DEG 13KT 3456 8372
WIND...40MPHSpecial weather statement, May 20, 4:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT SUN MAY 20 2018
GAZ023>025-202030-
Banks GA-Hall GA-Jackson GA-
405 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANKS...EASTERN HALL AND
NORTHWESTERN JACKSON COUNTIES UNTIL 430 PM EDT...
At 405 PM EDT...a strong thunderstorm was near Gainesville...moving
south at 10 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Lula, Gillsville and Candler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3430 8353 3416 8382 3441 8386 3450 8368
TIME...MOT...LOC 2005Z 348DEG 16KT 3433 8376
WIND...40MPHSpecial weather statement, May 20, 4:07 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT SUN MAY 20 2018
GAZ061-073-074-084-202030-
Wilkinson GA-Washington GA-Baldwin GA-Hancock GA-
407 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILKINSON...
NORTHWESTERN WASHINGTON...SOUTHEASTERN BALDWIN AND SOUTHEASTERN
HANCOCK COUNTIES UNTIL 430 PM EDT...
At 406 PM EDT...a strong thunderstorm was over Hebron, or 8 miles
west of Sandersville...moving northwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Sandersville, Deepstep, Linton, Warthen and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3304 8273 3287 8300 3300 8321 3321 8283
TIME...MOT...LOC 2006Z 154DEG 10KT 3298 8297
WIND...40MPHSpecial weather statement, May 20, 4:42 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
442 PM EDT SUN MAY 20 2018
GAZ071-082-202115-
Monroe GA-Bibb GA-
442 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE AND
NORTHWESTERN BIBB COUNTIES UNTIL 515 PM EDT...
At 442 PM EDT...a strong thunderstorm was over Bolingbroke, or 9
miles southeast of Forsyth...moving northwest at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Bolingbroke, Plant Scherer and Dames Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3288 8401 3310 8381 3302 8373 3301 8373
3300 8372 3298 8372 3296 8371 3283 8382
TIME...MOT...LOC 2042Z 123DEG 20KT 3294 8383
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 20, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT SUN MAY 20 2018
GAZ022-033-034-202115-
North Fulton GA-Forsyth GA-Gwinnett GA-
449 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN FORSYTH
AND GWINNETT COUNTIES UNTIL 515 PM EDT...
At 449 PM EDT...a strong thunderstorm was near Suwanee, or near
Lawrenceville...moving south at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Johns Creek, Duluth, Sugar Hill, Suwanee, Buford,
Norcross and Berkeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3409 8419 3408 8397 3394 8395 3391 8422
TIME...MOT...LOC 2049Z 351DEG 9KT 3400 8407
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:37 PM EDT | Special Weather Statement | FFC | Emanuel, Montgomery | 23 min |
| May 19, 9:16 PM EDT | Special Weather Statement | FFC | Barrow, Gwinnett, Jackson, Madison | 29 min |
| May 19, 9:46 PM EDT | Special Weather Statement | FFC | Barrow, Jackson, Madison | 29 min |
| May 19, 10:49 PM EDT | Special Weather Statement | FFC | Lee | 26 min |
| May 19, 11:21 PM EDT | Special Weather Statement | FFC | Lee | 24 min |
| May 20, 1:05 PM EDT | Special Weather Statement | FFC | Gilmer | 40 min |
| May 20, 2:02 PM EDT | Special Weather Statement | FFC | Gilmer | 28 min |
| May 20, 2:22 PM EDT | Special Weather Statement | FFC | Bleckley | 38 min |
| May 20, 2:29 PM EDT | Special Weather Statement | FFC | Pickens | 31 min |
| May 20, 2:58 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 32 min |
| May 20, 3:09 PM EDT | Special Weather Statement | FFC | Wilkinson | 36 min |
| May 20, 3:30 PM EDT | Special Weather Statement | FFC | White | 30 min |
| May 20, 4:05 PM EDT | Special Weather Statement | FFC | Hall | 25 min |
| May 20, 4:07 PM EDT | Special Weather Statement | FFC | Washington | 23 min |
| May 20, 4:42 PM EDT | Special Weather Statement | FFC | Monroe | 33 min |
| May 20, 5:06 PM EDT | Special Weather Statement | FFC | Barrow, Butts, Clarke, DeKalb, Greene, Gwinnett and 7 more | 24 min |
| May 20, 5:07 PM EDT | Special Weather Statement | FFC | Cobb, Douglas, Fulton | 23 min |
| May 20, 5:30 PM EDT | Special Weather Statement | FFC | Barrow, DeKalb, Douglas, Fulton, Gwinnett | 30 min |
| May 20, 5:31 PM EDT | Special Weather Statement | FFC | Coweta | 29 min |
| May 20, 5:58 PM EDT | Special Weather Statement | FFC | DeKalb | 32 min |
| May 20, 6:00 PM EDT | Special Weather Statement | FFC | Paulding | 30 min |
| May 20, 6:22 PM EDT | Special Weather Statement | FFC | Chattooga | 38 min |
| May 20, 6:29 PM EDT | Special Weather Statement | FFC | Clayton | 31 min |
| May 20, 6:48 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Fulton | 27 min |
| May 20, 6:56 PM EDT | Special Weather Statement | FFC | Walton | 34 min |
| May 20, 7:15 PM EDT | Special Weather Statement | FFC | Coweta, Fayette | 30 min |
| May 20, 7:41 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Troup | 20 min |
| May 20, 7:48 PM EDT | Special Weather Statement | FFC | Carroll | 27 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.